Metastatic Triple Negative Breast Cancer: IMpassion130 - Episode 3
Sara M. Tolaney, MD, MPH: When adding checkpoint inhibition to chemotherapy, certainly 1 concern that we have is the potential for addition of toxicities, particularly immune-related toxicities where some of these toxicities can be quite serious. I think I was actually quite surprised when I saw the safety data from IMpassion130 where there was only 1 grade 5 event in each arm, and in each arm, both of those grade 5 events were hepatitis. And so, there really wasn’t an increase in death, which is quite critical when using immunotherapy in the IMpassion130 study.
We did, however, see that there were other immune-related adverse events, and the most common was hypothyroidism, which was seen in about 17% of patients in IMpassion130. I think we should really call attention to this fact because I do think it’s important that we screen our patients for thyroid toxicity who are getting checkpoint inhibition—checking TSHs [thyroid-stimulating hormones] and free T4s [thyroxine 4] on a routine basis through their course of therapy, given this risk. Additionally, rates of other toxicities such as adrenal insufficiency, hepatitis, and pneumonitis certainly can be seen, but at a much lower frequency. Being vigilant when following your patients who are getting checkpoint inhibition is quite critical. Screening them for thyroid toxicity, thinking to screen for adrenal insufficiency at the onset of symptoms again, is very important.
I think what we’re seeing with atezolizumab is less than what we’ve traditionally seen with PD-1 inhibition where it does seem that PD-L1 therapy may potentially lead to less immune-related toxicities than what we’re seeing with PD-1 inhibition. Certainly, this has been seen with a meta-analysis that showed higher rates of immune-related toxicities with PD-1 compared with PD-L1 inhibition.
I think the data that we’re seeing from IMpassion130 do suggest lower rates of immune-related toxicities than what we have seen from some other trials. I think the challenge right now is we haven’t seen data from KEYNOTE-355 yet, which is the first-line chemotherapy plus or minus pembrolizumab study in metastatic triple-negative disease that would really allow us to sort of compare toxicities side by side at least for pembrolizumab and chemotherapy in a similar population to atezolizumab and chemotherapy. And so again, we don’t have that yet. We do have some data comparing at least cross-trial comparisons looking at toxicities with atezolizumab and pembrolizumab in the neoadjuvant setting. Again, if we put the data side by side, you can see that immune-related adverse events tend to be higher with PD-1 compared to PD-L1 inhibition, again with higher rates of things like adrenal insufficiency and other immune-related adverse events.
So, I do think it is very critical to realize that treating immune-related toxicities is quite different than treating patients who have chemotherapy toxicities. It is very important when starting patients on checkpoint inhibition to counsel them on the potential for these immune-related toxicities. For example, if someone starts to have diarrhea on traditional chemotherapy, we tell them to take something like loperamide to stop up the diarrhea. But when someone is on immunotherapy, the management would be quite different. We do need to hold loperamide potentially and consider GI [gastrointestinal] evaluation with potential scoping to see if they might have immune-related colitis. Again, management can be quite different, so it is very important to make sure your patients are aware of this, particularly if they’re going to an outside hospital where they may not be as aware of the treatment that they’re on— that they do alert any provider that they are on immunotherapy.
I also think it’s important that we screen our patients for some potential immune-related toxicities such as thyroid toxicity, which is just so common; up to 20% of patients are experiencing thyroid toxicity with checkpoint inhibition. So, we do recommend that patients get a TSH and free T4 test at least every cycle for the first 4 to 6 cycles, and then they can move to every other cycle thereafter. We also consider checking cortisol levels, particularly cortisol levels in the morning in patients who are experiencing a lot of fatigue. They could have changes in their sodium and potassium levels or nausea, so it is important to be very alert of that as a potential risk in our patients. And then, be very aware of patients who may have a cough or shortness of breath and think about imaging them for potentially having pneumonitis because again, treatment is prolonged steroid use. It is very important to be aware of all this and for patients to call you at the onset of any of these symptoms.
Transcript Edited for Clarity